Search
  • Dr. Anoob Pakkar-Hull

With the rise of aesthetic procedures, raising awareness about local anaesthetic toxicity is a must

We have seen a great surge in practitioners offering aesthetic treatments across the UK and the trend is set to continue. Many of these non-surgical treatments require a local anaesthetic to ensure patient comfort and optimise results. As more people across the UK are undergoing aesthetic procedures, I wanted to raise awareness about the potential complications that local anaesthetics can cause if used incorrectly.

While adverse effects are rare, they can be serious. Ranging from major cardiac or central nervous system (CNS) effects, often preceded by minor symptoms such as tinnitus and numbness in the tongue, it’s important to be aware of what the medical world has termed local anaesthetic systemic toxicity (LAST).

Safe and effective use of local anaesthetic is paramount to the aesthetic practitioner. As a cornerstone of pain reduction, local anaesthetics provide many benefits. Local anaesthetics mitigate pain, improve quality of recovery, improve patient satisfaction, decrease the length of downtime, and reduce the risk of chronic post-treatment pain.


Local anaesthetics work by preventing nerves in a certain area from communicating sensations of pain to your brain. As seen in the image below, it diffuses into the cell and acts as a physical barrier to the sodium-potassium (Na+ K+) pump (an enzyme found in the membrane of all animal cells), stopping the flow of Na+ into the cell, thereby stopping the activation of the pump which is needed for a nerve impulse to be propagated.

Our skin, the largest organ in the human body, has a very large surface area for absorption, making it even more susceptible to dosage mistakes. EMLA Cream, for example, a eutectic mixture of two local anaesthetics (Lignocaine and Prilocaine) has a maximum recommended dose of 60g across a maximum recommended treated area of 600 cm2 for a minimum of 1 hour, a maximum of 5 hours. Dermal analgesia can be expected to increase for up to 3 hours and persist for 1 to 2 hours after removal of the cream. The amount of LA absorbed during the period of application must be measured carefully.

With various routes and sites of administration and each one possessing its maximum safe dose, local anaesthetics are associated with varying degrees and risks of toxicity. See the table below for recommended dosages of Lidocaine and Tetracaine, two common drugs used in the aesthetic industry:

Toxicity is not only influenced by dosage, but also by the site of administration, its pharmacokinetic profile, and whether a vasoconstrictor is added.

Factors contributing to toxicity:

- Use of excessive quantities;

- Application to irritated or broken skin, or traumatised mucosa;

- Extended duration of use;

- Short intervals between application of doses;

- Application to large areas of the body;

- Using occlusive dressings or wrappings on areas where lidocaine (lignocaine) is applied;

- Application to the gauze or nasal packing.

Why should we raise awareness? In the news, we have recently seen calls for action on ‘Wild West’ aesthetic treatments, stories of botched treatments, and that finally, the UK government are planning to bring in a licensing scheme for Botox and filler procedures. Unfortunately, the truth is many providers of aesthetic treatments are not qualified enough to consistently provide safe and adequate treatments to their patients. Aside from the low-quality course,s people are undertaking, a great medical understanding is not something you build in a day, even weeks or months – it takes years.


As its clinical presentation is highly variable, with symptoms such as dizziness or lightheadedness, anxiety, agitation, confusion, disorientation, and drowsiness, identifying LAST and knowing how to manage it can be very difficult. Practitioners need to undergo training to recognise and manage toxicity, especially as it’s something that should be treated as early as possible. Anyone using LA in large quantities or frequently should know how to manage toxicity and be aware of the pharmacology of Intralipid, the only known specific antidote to treat LA toxicity. It mitigates the toxic effects of local anaesthetics and can reverse both neurologic and cardiac toxicity.

As an anaesthetist, with 25+ years of medical background, who is also an advanced aesthetic practitioner, I know it can take years to have a great understanding of anaesthesia. While patient comfort necessitates the administration of local anaesthetics, a commitment to safe practice will optimise patient outcomes. An understanding of the mechanism, treatment, and prevention of LAST is requisite for aesthetic practitioners who administer this medication. Promoting awareness, vigilance, and preparedness may save a life if this rare but devastating complication occurs.


Sources:

  1. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC6087022/

  2. https://pubmed.ncbi.nlm.nih.gov/25226014/

  3. https://www.ncbi.nlm.nih.gov/books/NBK499964/

  4. https://www.health.nsw.gov.au/sabs/Documents/2020-si-003.pdf

11 views0 comments

Recent Posts

See All